Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 42, NWS Albuquerque, NM

September 27, 2004Roosevelt County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 27, 2004, 8:25 AM MDT for Roosevelt County, New Mexico. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2004, 8:25 AM MDT (14:25 UTC)
Expired
Sep 27, 2004, 10:15 AM MDT
In force
110 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Roosevelt County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 2.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3166 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 271425
FFWABQ
NMC041-271615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
825 AM MDT MON SEP 27 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 1015 AM MDT

* AT 815 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  BANDS OF MODERATE TO HEAVY RAIN 10 MILES EAST OF MILNESAND...MOVING 
  NORTHWEST AT 10 MPH.  THESE RAIN BANDS WILL PRODUCE BETWEEN 1/2 AND 1
  INCH OF RAIN IN LESS THAN AN HOUR...AND WILL BE MOVING OVER AREAS
  THAT HAVE RECEIVED IN EXCESS OF 3 INCHES IN THE PAST 12 HOURS. OF
  PARTICULAR CONCERN WILL BE LOW WATER CROSSINGS ALONG STATE ROADS 
  262...258 AND 206.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3366 10350 3357 10350 3356 10305 3429 10305
      3430 10364 3367 10367

$$
2 follow-up statements
000 
WGUS75 KABQ 271555
FFSABQ
NMC041-271615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
955 AM MDT MON SEP 27 2004

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR ROOSEVELT COUNTY IN
NEW MEXICO UNTIL 1015 AM MDT...

AT 950 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED PERSISTENT 
MODERATE TO HEAVY RAINFALL CONTINUING OVER ROOSEVELT COUNTY. BETWEEN
ONE-HALF AND THREE QUARTERS OF AN INCH OF RAIN HAS FALLEN ACROSS SOUTHEAST
ROOSEVELT COUNTY SINCE 700 AM.

OF PARTICULAR CONCERN WILL BE LOW WATER CROSSINGS ALONG COUNTY RURAL ROADS 
THROUGHOUT CENTRAL AND SOUTHERN ROOSEVELT COUNTY. LAW ENFORCEMENT OFFICIALS
AND SPOTTERS CONTINUE TO REPORTED SIGNIFICANT PONDING AND STANDING WATER 
THROUGHOUT THE EASTERN AND SOUTHERN PARTS OF THE COUNTY. 

GIVEN THE SATURATED SOIL CONDITIONS...ANY ADDITIONAL RAINFALL WILL 
RUNOFF CAUSING FLASH FLOODING OF ARROYOS...LOW WATER CROSSINGS...BAR 
DITCHES...POOR DRAINAGE AND LOW LYING AREAS.

$$
000 
WGUS75 KABQ 271628
FFSABQ
NMC041-271645-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1022 AM MDT MON SEP 27 2004

...THE FLASH FLOOD WARNING HAS EXPIRED FOR ROOSEVELT COUNTY IN NEW 
MEXICO...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVY RAINFALL 
WAS TAPERING OFF ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT 
WAS DIMINISHING. STEADY LIGHT TO MODERATE RAIN WILL PERSIST CAUSING 
SOME MINOR FLOODING...BUT THE THREAT FOR FLASH FLOODING IS ENDING. 
THUS...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. 
ADDITIONAL HEAVY RAIN LATER TODAY COULD ALLOW FOR REISSUANCE OF 
OTHER FLASH FLOOD WARNINGS. A FLOOD WATCH FOR FLASH FLOODING REMAINS 
IN EFFECT THROUGH LATE TONIGHT.

$$

GB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 3:30 AM MDT, 4 hours 55 minutes earlier.

Area forecast discussion, Sep 27, 3:30 AM MDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 AM MDT MON SEP 27 2004

.DISCUSSION...
FORECAST CHALLENGES TODAY CONCERN PCPN CHANCES...NECESSARY HEADLINES
AND MAX TEMPS UNDER THICK CLOUD CANOPY. WATER VAPOR LOOP INDICATING
UPPER LOW SLOWLY TRAVERSING OVER FAR WEST TEXAS...PROVIDING SE FLOW
OVER SE NM. LIGHT TO MODERATE PCPN CONTINUES TO AFFECT THIS SAME
AREA IN COMBINATION WITH LOW CLOUDS AND PATCHY FOG BANKING UP TO THE
CENTRAL MOUNTAINS. WILL LEAVE FOG CONCERNS FOR FUTURE NOWCASTS ATTM.
OVERALL...ANOTHER REPEAT PERFORMANCE OF PCPN...SIMILAR TO SUNDAY.
HIGHEST POPS WILL BE OVER THE SE ZONES WITH ISOLATED COVERAGE WEST OF
THE CENTRAL MOUNTAIN CHAIN. HIGHS THE PAST COUPLE OF DAYS HAVE BEEN
RATHER COOL UNDER CLOUDY CONDITIONS...SO WILL UNDERCUT ALL FOUS
GUIDANCE FOR THE EAST CENTRAL/SOUTHEAST PLAINS. CONCERNS FOR FLASH
FLOODING PERSISTS AS MOISTURE CONTINUES TO ADVECT INTO SE NM...OVER
AN AREA OF ALREADY SATURATED SOILS. AFTER COORDINATION WITH TX
WFOS...WILL EXTEND AND EXPAND THE FLOOD WATCH FOR FLASH FLOODING
UNTIL 400 AM TUES.

UPPER LOW WILL SLOWLY PULL AWAY FROM THE FA MONDAY NIGHT AS A BACK
DOOR SURFACE BOUNDARY PUSHES INTO THE NE ZONES. COULD SEE AN EAST
CANYON WIND TONIGHT AS UPPER LOW PROVIDES EASTERLY SURFACE FLOW
COMBINED WITH PRESSURE/TEMP GRADIENTS ALONG THE CENTRAL MOUNTAINS.

WEAK UPPER RIDGE BUILDS OVER THE WRN HALF OF THE STATE ON TUES IN
ADVANCE OF AN UPPER LOW SLIDING INTO SRN CA. PLENTY OF LOW LEVEL
MOISTURE COMPLIMENTS WITH THE SURFACE BOUNDARY IN CONJUNCTION WITH
EASTERLY UPSLOPE FLOW/OROGRAPHIC LIFT SHOULD PROVIDE A DECENT SHOT
FOR THUNDERSTORMS. SURFACE MOISTURE WILL ADVECT TO THE CONTINENTAL
DIVIDE...THUS ALLOWING ISOLATED TO SCATTERED CONVECTION WEST OF THE
RIO GRANDE VALLEY TUES/TUES NIGHT.

LINGERING MOISTURE AND LIFT ASSOCIATED WITH SRN CA UPPER LOW WILL
SHIFT THE FOCUS FOR CONVECTION WED THROUGH FRI TO THE WRN/CENTRAL
PARTS OF THE STATE. NEXT BACK DOOR COLD FRONT PROGGED TO PUSH INTO
THE ERN PLAINS EARLY NEXT WEEKEND. WILL LOOK AT EXTENDED GRIDS LATER
IN THE SHIFT. DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 078/049 074/049 069 46001
GALLUP.................... 076/039 073/044 067 46001
GRANTS.................... 075/040 071/042 066 46111
GLENWOOD.................. 077/048 078/047 076 46001
CHAMA..................... 066/035 062/034 060 46112
LOS ALAMOS................ 064/043 061/041 062 46112
RED RIVER................. 059/032 055/030 059 46333
TAOS...................... 068/038 063/037 066 46112
SANTA FE.................. 067/042 065/040 065 46222
SANTA FE AIRPORT.......... 070/046 068/044 068 46222
ESPANOLA.................. 072/044 069/042 070 46222
ALBUQUERQUE HEIGHTS....... 073/053 071/050 071 46221
ALBUQUERQUE VALLEY........ 075/048 074/046 073 46221
ALBUQUERQUE FOOTHILLS..... 071/050 070/047 069 46221
ALBUQUERQUE WEST MESA..... 074/052 072/049 071 46221
SOCORRO................... 075/049 074/047 075 46111
SANDIA PARK/CEDAR CREST... 068/044 061/040 064 46222
MORIARTY/ESTANCIA......... 070/039 066/037 069 46223
CARRIZOZO................. 069/044 069/046 071 46223
RUIDOSO................... 061/042 060/041 066 46333
RATON..................... 069/044 062/040 069 46333
LAS VEGAS................. 066/041 058/039 066 46333
ROY....................... 067/045 061/044 068 46333
CLAYTON................... 070/050 063/048 071 46333
SANTA ROSA................ 069/051 063/047 072 46444
TUCUMCARI................. 065/052 068/050 073 46444
FORT SUMNER............... 065/051 066/050 075 46554
CLOVIS.................... 065/052 067/051 073 46665
PORTALES.................. 065/053 068/051 073 46665
ROSWELL................... 067/054 071/052 075 46465
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR FLASH FLOODING THROUGH 400 AM TUESDAY FOR CHAVES...
DE BACA...ROOSEVELT...CURRY AND QUAY COUNTIES.

&&

46
Hazardous weather outlook, Sep 27, 6:00 AM MDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON SEP 27 2004

NMZ001>021-026-281200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
552 AM MDT MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. PERIODS OF WIDESPREAD
MODERATE TO OCCASIONALLY HEAVY RAINFALL ARE EXPECTED THROUGH TONIGHT
OVER EASTERN CENTRAL AND SOUTHEAST NEW MEXICO. THEREFORE...A FLOOD
WATCH FOR FLASH FLOODING REMAINS IN EFFECT THROUGH 400 AM TUESDAY FOR
THESE LOCATIONS. RUNOFF FROM THE EXCESSIVE RAINFALL MAY RESULT IN
FLOODING OF LOW WATER CROSSINGS...NORMALLY DRY WASHES AND SIGNIFICANT
PONDING OVER ROADS AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

46

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 7:04 PM MDTFlash Flood WarningABQRoosevelt116 min

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.